Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 434, NWS Tulsa, OK

August 20, 20094 counties in Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 20, 2009, 4:00 AM CDT for 4 counties in Arkansas. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2009, 4:00 AM CDT (09:00 UTC)
Expired
Aug 20, 2009, 4:09 AM CDT
In force
9 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Benton County, AR, Carroll County, AR, Madison County, AR, Washington County, AR

The radar

The Western Arkansas radar (KSRX), 105 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 8:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 11:50 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 19, 11:50 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1150 PM CDT WED AUG 19 2009

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.

STRONGEST THUNDERSTORMS CURRENTLY REMAIN NORTH OF
THE TAF SITES...ALTHOUGH A BATCH OF STORMS ACROSS
CENTRAL OKLAHOMA COULD BEGIN TO IMPACT THE KTUL/KRVS
TAF SITES AROUND 07Z. THERE STILL REMAINS THE POSSIBILITY
OF A LARGER COMPLEX OF STORMS DEVELOPING ACROSS NORTHEAST
OKLAHOMA INTO NORTHWEST ARKANASAS INTO THE OVERNIGHT
HOURS...WITH THE ACTIVITY PUSHING TO THE SOUTHEAST.
MVFR/IFR CONDITIONS LIKELY IN AND NEAR STORMS.

&&

.PREV DISCUSSION... /ISSUED 916 PM CDT WED AUG 19 2009/

..UPDATE...

DISCUSSION...
SEVERE THUNDERSTORMS HAVE DEVELOPED IN KANSAS AND HAVE HUGGED THE
OKLAHOMA BORDER OVER THE PAST COUPLE OF HOURS. HAVE ADJUSTED POPS
AND WEATHER IN THE FORECAST AND SENT OUT UPDATED PRODUCTS
INCORPORATING THE LATEST FORECAST INFORMATION AND CURRENT WATCHES.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...18
Hazardous weather outlook, Aug 20, 12:17 AM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1217 AM CDT THU AUG 20 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1217 AM CDT THU AUG 20 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...REST OF TONIGHT.

TORNADO.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA.
ONSET...ONGOING.

SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
ONSET...ONGOING.

FLASH FLOOD.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

HEAVY RAIN.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
ELEVATED SEVERE STORMS HAVE BEGUN TO DEVELOP ACROSS PORTIONS OF
NORTHEAST OKLAHOMA EARLY THIS MORNING.  THIS ACTIVITY IS EXPECTED TO
INCREASE IN COVERAGE AND INTENSITY THROUGH THE OVERNIGHT HOURS AND
WILL LIKELY EVOLVE INTO ONE OR MORE LARGE THUNDERSTORM COMPLEXES AS
THE EVENT PROGRESSES...SWEEPING EAST ACROSS MUCH OF NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS.

LARGE HAIL AND DAMAGING STRAIGHT-LINE WINDS WILL BE LIKELY IN THE
STRONGER STORMS...INCLUDING THE POSSIBILITY OF TORRENTIAL RAINFALL
AND FLASH FLOODING. MANY AREAS HAVE RECEIVED SUBSTANTIAL RAINFALL
OVER THE PAST COUPLE OF DAYS. THESE AREAS WILL BE THE MOST
SUSCEPTIBLE TO FLOODING AS THE GROUND IS ALREADY SATURATED.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SEVERE WEATHER IS LIKELY TO BE ONGOING ACROSS MUCH OF THE AREA
THURSDAY MORNING AS THE COLD FRONT CONTINUES TO SWEEP ACROSS THE
REGION. AS THE FRONT SLOWS DURING THE DAY... ANOTHER ROUND OF
STRONG THUNDERSTORMS IS POSSIBLE THURSDAY AFTERNOON IN THE VICINITY
OF THE FRONT...WHICH IS EXPECTED TO STILL BE LOCATED IN SOUTHEAST
OKLAHOMA AND WESTERN ARKANSAS.

AFTER THE FRONT FINALLY EXITS THE REGION LATE THURSDAY... A MUCH
COOLER AND DRIER AIR MASS WILL BE PRESENT. TRANQUIL WEATHER WILL
THEN PREVAIL THROUGHOUT THE REMAINDER OF THE FORECAST PERIOD.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Aug 20, 12:53 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1253 AM CDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     HAIL             5 NW OWASSO             36.32N 95.92W
08/20/2009  E1.75 INCH       TULSA              OK   BROADCAST MEDIA

&&

JDS
Special weather statement, Aug 20, 12:54 AM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1254 AM CDT THU AUG 20 2009

OKZ064>066-200645-
CREEK OK-OKFUSKEE OK-OKMULGEE OK-
1254 AM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 145 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN OKMULGEE AND SOUTHERN CREEK

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN OKFUSKEE

AT 1255 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MILFAY...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...WELTY...BEGGS...BRISTOW...MILFAY...SLICK...
DEPEW...MOUNDS AND SHAMROCK.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3594 9604 3562 9603 3562 9662 3591 9662
TIME...MOT...LOC 0555Z 269DEG 36KT 3575 9657
Special weather statement, Aug 20, 1:52 AM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
152 AM CDT THU AUG 20 2009

OKZ056>058-063-200715-
CRAIG OK-DELAWARE OK-NOWATA OK-OTTAWA OK-
152 AM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 215 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN DELAWARE...CRAIG...NORTHERN OTTAWA AND SOUTHERN
     NOWATA

AT 152 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 13 MILES NORTHEAST OF QUAPAW TO 7 MILES EAST OF
DELAWARE...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...DELAWARE...MIAMI...COMMERCE...
QUAPAW...CARDIN...PICHER...VINITA...WHITE OAK...CENTRALIA...HOLLOW...
PYRAMID CORNERS...BLUEJACKET...CENTRAILIA AND WELCH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO
50 MPH AND VERY HEAVY RAINFALL. RESIDENTS IN THESE AREAS SHOULD REMAIN
ALERT IN CASE THE SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3700 9463 3693 9462 3682 9506 3659 9496
      3653 9515 3678 9573 3700 9510
TIME...MOT...LOC 0652Z 280DEG 35KT 3710 9465 3680 9551
Special weather statement, Aug 20, 2:24 AM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
224 AM CDT THU AUG 20 2009

OKZ060-066-067-070-200800-
MUSKOGEE OK-OKMULGEE OK-TULSA OK-WAGONER OK-
224 AM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 300 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OKMULGEE...SOUTHERN WAGONER AND SOUTHEASTERN TULSA

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN MUSKOGEE

AT 221 AM CDT...WINDS OF 40 TO 50 MPH WERE OCCURRING ALONG THE
NORTH FLANK OF THE WEAKENING THUNDERSTORMS IN WESTERN MUSKOGEE
COUNTY.  RADAR AND OKLAHOMA MESONET DATA INDICATES THESE WINDS
HAVE SPREAD AS FAR NORTHN AS SOUTHEAST TULSA COUNTY.  THE
WINDS WILL SUBSIDE OVER THE NEXT HOUR.

LAT...LON 3600 9531 3571 9531 3559 9590 3599 9592
TIME...MOT...LOC 0721Z 269DEG 36KT 3585 9565
Special weather statement, Aug 20, 2:56 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
256 AM CDT THU AUG 20 2009

OKZ054-060-200830-
OSAGE OK-TULSA OK-
256 AM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 330 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN OSAGE AND TULSA

AT 255 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF SPERRY...MOVING EAST-SOUTHEAST AT 45 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...TULSA...OWASSO...
SPERRY AND SKIATOOK.

DOPPLER RADAR INDICATES WINDS OF 40 TO 50 MPH COULD OCCUR WITH THIS
STORM.

LAT...LON 3634 9581 3601 9582 3616 9623 3642 9606
TIME...MOT...LOC 0755Z 288DEG 39KT 3626 9605
Special weather statement, Aug 20, 3:25 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
325 AM CDT THU AUG 20 2009

ARZ001-002-011-200930-
BENTON AR-CARROLL AR-MADISON AR-
325 AM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     CARROLL...EASTERN BENTON AND NORTHERN MADISON

AT 325 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHWEST OF OAK GROVE TO 2 MILES
NORTHWEST OF CLIFTY...MOVING SOUTH AT 45 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THESE STORMS INCLUDE...ALPENA...OAK GROVE...
HARMONY...OAK HILL...GEORGETOWN...PLEASANT RIDGE...DENVER...
BERRYVILLE...EUREKA SPRINGS...OSAGE...GREEN FOREST...DRYFORK...
DELMAR...METALTON...RUDD...CONNOR...CARROLLTON...CABANAL...RULE...
COIN...BEAVER LAKE...URBANETTE...GRANDVIEW...HUNTSVILLE...AURORA...
FORUM...JAPTON...MARBLE...ALABAM...CLIFTY AND ROCKHOUSE.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3612 9338 3613 9346 3609 9346 3594 9383
      3640 9389 3650 9371 3650 9330 3649 9329
      3616 9328
TIME...MOT...LOC 0825Z 344DEG 37KT 3642 9348 3624 9382

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:20 PM CDTSpecial Weather StatementTSANowata25 min
Aug 19, 9:31 PM CDTSevere Thunderstorm WarningTSACraig, Nowata44 min
Aug 19, 10:13 PM CDTSevere Thunderstorm WarningTSACraig, Ottawa62 min
Aug 19, 10:35 PM CDTSevere Thunderstorm WarningTSACraig, Ottawa40 min
Aug 19, 11:48 PM CDTSpecial Weather StatementTSAPawnee42 min
Aug 19, 11:57 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa48 min
Aug 20, 12:10 AM CDTSevere Thunderstorm WarningTSAOsage, Pawnee36 min
Aug 20, 12:37 AM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Tulsa, Washington23 min
Aug 20, 12:50 AM CDTSpecial Weather StatementTSANowata40 min
Aug 20, 12:54 AM CDTSpecial Weather StatementTSACreek51 min
Aug 20, 12:58 AM CDTSevere Thunderstorm WarningTSACraig, Mayes, Nowata, Rogers, Tulsa36 min
Aug 20, 1:05 AM CDTSevere Thunderstorm WarningTSANowata, Osage, Washington40 min
Aug 20, 1:07 AM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee38 min
Aug 20, 1:29 AM CDTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa31 min
Aug 20, 1:39 AM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee, Okmulgee, Wagoner35 min
Aug 20, 1:52 AM CDTSpecial Weather StatementTSACraig, Nowata23 min
Aug 20, 1:58 AM CDTAreal Flood AdvisoryTSACraig, Nowata, Ottawa62 min
Aug 20, 1:59 AM CDTSevere Thunderstorm WarningTSACraig, Delaware, Nowata, Ottawa46 min
Aug 20, 2:23 AM CDTSevere Thunderstorm WarningTSAOsage, Pawnee45 min
Aug 20, 2:24 AM CDTSpecial Weather StatementTSAWagoner36 min
Aug 20, 2:43 AM CDTSevere Thunderstorm WarningTSADelaware, Ottawa34 min
Aug 20, 2:56 AM CDTSpecial Weather StatementTSATulsa34 min
Aug 20, 4:10 AM CDTSpecial Weather StatementTSACherokee, Wagoner35 min
Aug 20, 4:47 AM CDTSpecial Weather StatementTSAAdair, Cherokee, Wagoner58 min
Aug 20, 5:12 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Muskogee, Wagoner63 min
Aug 20, 5:39 AM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore, Muskogee, Sequoyah66 min
Aug 20, 6:43 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, Muskogee, Pittsburg, Sequoyah62 min
Aug 20, 7:26 AM CDTAreal Flood AdvisoryTSAAdair, Haskell, Latimer, LeFlore, McIntosh, Muskogee and 2 more2 hr
Aug 20, 8:02 AM CDTAreal Flood AdvisoryTSACherokee, Creek, Mayes, Okmulgee, Rogers, Tulsa and 1 more3 hr
Aug 20, 8:48 AM CDTRiver Flood WarningTSAOttawa50 hr
Aug 20, 8:48 AM CDTRiver Flood WarningTSAOttawa14 hr
Aug 20, 8:50 AM CDTFlash Flood WarningTSALeFlore5 hr
Aug 20, 9:34 AM CDTAreal Flood AdvisoryTSAHaskell, Latimer, McIntosh, Muskogee, Pittsburg116 min
Aug 20, 9:47 AM CDTFlash Flood WarningTSAHaskell4 hr
Aug 20, 9:59 AM CDTFlash Flood WarningTSAPittsburg4 hr
Aug 20, 2:57 PM CDTSpecial Weather StatementTSAPittsburg48 min
Aug 20, 3:14 PM CDTSpecial Weather StatementTSAHaskell46 min
Aug 20, 3:19 PM CDTSpecial Weather StatementTSAPittsburg41 min
Aug 20, 4:03 PM CDTSpecial Weather StatementTSAPittsburg42 min
Aug 20, 12:18 AM CDTSpecial Weather StatementTSACarroll57 min
Aug 20, 3:03 AM CDTSevere Thunderstorm WarningTSABenton57 min
Aug 20, 3:25 AM CDTSpecial Weather StatementTSACarroll, Madison65 min
Aug 20, 3:31 AM CDTTornado WarningTSABenton29 min
Aug 20, 6:17 AM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Sebastian58 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.